New Mexico, 2016Tornado and Hail in New Mexico, September 17, 2016
September 17, 2016 · NWS MAF · 12 events in 2 counties and zones
An upper level disturbance moved over the area, and a lingering frontal boundary was across parts of southeast New Mexico and the Permian Basin. Upper level lift associated with an area of intense winds aloft moved over the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $4.5 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved over the area, and a lingering frontal boundary was across parts of southeast New Mexico and the Permian Basin. Upper level lift associated with an area of intense winds aloft moved over the region. There was good wind shear, moisture, and instability across West Texas and southeast New Mexico. Two other boundaries were moving toward the area and possibly collided with the initial boundary. These conditions combined to create good lift in the atmosphere which resulted in widespread thunderstorms with large hail across southeast New Mexico and the Permian Basin. The wind shear created spin in the atmosphere which allowed for tornadoes to develop in the Permian Basin and southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 17, 1:07 PM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 17, 1:07 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
307 PM CDT SAT SEP 17 2016
.UPDATE...
Update to include Severe Thunderstorm Watch number 480 for
southeast New Mexico and much of west Texas until 1000 pm CDT.
&&
.PREV DISCUSSION... /issued 207 PM CDT SAT SEP 17 2016/
One more punch from the passing 3h jet today is expected to
result/aid in the development of tstms, some severe with heavy rain.
Today tstm initiation is favored to be in SE NM and the Trans Pecos
Mtns/Wrn PB in closer proximity to said jet/where mid level lapse
rates are steepest and where there are less clouds/more insolation,
respectively. A surface boundary is still around too and looks to
have lifted back n of I-20 (winds are back to the SE at MAF). Meanwhile
a second boundary assocd with tstms to the N-NE of CWFA earlier
was moving SW and may merge with said boundary. Finally a
3rd boundary is moving w into the SE PB. 12Z MAF sounding reveals
deep mstr and plenty of available energy. A 21Z forecast of the
MAF sounding does reveal ML CAPE of 2800 J/KG and 45kts of 0-6km
bulk shear with no CINH (89/66) supportive of at least a few
severe storms. As storms develop in the said favored areas around
21Z they are likely to track E, possibly SE (in the eventual form
an MCS?) into the low level moist axis within a region of upper
divergence (RRQ of 3h 70-80kt jet). Forecast has chance/scattered
PoPs across most of the area and seems reasonable. Based on latest
high resolution model data will opt to increase PoPs from INVOF
Davis Mtns into at least the wrn PB and expand the mention of
severe wording too. Some of the data (GFS) holds precip after 06Z,
but we tend to prefer scenario of lower PoPs after 06Z like that
of the NAM12. Mid level ridge starts to build in Sunday, but while
doing so mid level flow will briefly become NW and there could be
an isold pocket of convection across the PB late Sunday PM as SB
instability may focus within a small area of high theta-e air at
the surface. Isold-sct tstms INVOF Davis Mtns is more likely. All
of the MOS guidance is eager to increase high temps starting
Sunday thru Monday, especially from I-20 swd with highs back into
the M90s. The ridge will be strongest Monday/Tuesday but models
still show a SE mid level wind advecting in cooler mid level
temps, so Sunday/Monday will probably be the hottest days, but
Tuesday will still be above normal with the possibility of a cold
front next weekend. Otherwise forecast will be mostly dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 89 70 93 71 / 30 40 10 10
Carlsbad 88 65 91 64 / 30 30 10 0
Dryden 94 72 95 72 / 20 10 10 0
Fort Stockton 92 70 94 71 / 30 30 10 0
Guadalupe Pass 82 64 85 66 / 30 30 10 10
Hobbs 83 64 88 64 / 50 40 10 0
Marfa 85 62 87 62 / 40 30 20 10
Midland Intl Airport 90 69 94 70 / 30 40 10 10
Odessa 89 69 94 70 / 30 40 10 10
Wink 92 69 95 69 / 30 40 10 0
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
99/99
Hazardous weather outlook, Sep 17, 11:44 AM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT SAT SEP 17 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT SAT SEP 17 2016 /1244 PM MDT SAT SEP 17 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER
TERRAIN THIS AFTERNOON, THEN SPREAD NORTH AND EAST ACROSS THE REST
OF THE AREA TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH STRONG
WINDS, LARGE HAIL, DAMAGING WINDS AND HEAVY RAINFALL THE MAIN
THREATS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE, INCLUDING
ALONG THE RIO GRANDE RIVER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT
ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 17, 1:54 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT SAT SEP 17 2016
TXZ058-074-172145-
REEVES COUNTY AND UPPER TRANS PECOS TX-
DAVIS/APACHE MOUNTAINS AREA TX-
354 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFF DAVIS AND
SOUTHWESTERN REEVES COUNTIES UNTIL 445 PM CDT...
AT 352 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TOYAHVALE...OR 19 MILES NORTH OF FORT DAVIS...MOVING NORTHEAST AT 10
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHERN
JEFF DAVIS COUNTY...MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BALMORHEA...BALMORHEA LAKE...TOYAHVALE...BALMORHEA STATE PARK...
SARAGOSA AND BUFFALO TRAIL SCOUT CAMP.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 10 BETWEEN MILE MARKERS 181 AND 215.
INTERSTATE 20 BETWEEN MILE MARKERS 0 AND 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN TEXAS.
LAT...LON 3076 10386 3099 10427 3117 10400 3116 10372
3090 10355
TIME...MOT...LOC 2052Z 233DEG 8KT 3087 10386
67Hail, Eddy
- When
- September 17, 3:00 PM MST to 3:10 PM MST
- Where
- Eddy County, 4 mi WNW of Artesia
- Measured
- 2.75 in hail
- Injuries
- 2 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 32.852, -104.464
A thunderstorm moved across Eddy County and produced baseball sized hail from the Artesia Airport to two miles south of Artesia. There were two head injuries reported due to the hail between 4 and 4:30 pm MDT.
Hail, Eddy
- When
- September 17, 3:15 PM MST to 3:20 PM MST
- Where
- Eddy County, 1.25 mi ESE of Artesia Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.843, -104.451
Hail, Eddy
- When
- September 17, 3:15 PM MST to 3:20 PM MST
- Where
- Eddy County, 3 mi N of Artesia
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.873, -104.400
Hail, Eddy
- When
- September 17, 3:17 PM MST to 3:22 PM MST
- Where
- Eddy County, 2 mi N of Artesia
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.859, -104.400
Hail, Eddy
- When
- September 17, 3:17 PM MST to 3:22 PM MST
- Where
- Eddy County, 1.78 mi ESE of Artesia Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.841, -104.441
Hail, Eddy
- When
- September 17, 3:17 PM MST to 3:22 PM MST
- Where
- Eddy County, 0.75 mi NW of Artesia
- Measured
- 2.75 in hail
- Property damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 32.838, -104.409
A thunderstorm moved across Eddy County and produced baseball sized hail in Artesia. The Artesia Airport Manager reported extensive damage to vehicles and hangars. There was also widespread damage to cars and homes in Artesia. The cost of damage is a very rough estimate.
Hail, Eddy
- When
- September 17, 3:21 PM MST to 3:26 PM MST
- Where
- Eddy County, 1.53 mi WSW of Illinois Camp
- Measured
- 2.75 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.840, -104.424
A thunderstorm moved across Eddy County and produced baseball sized hail about one mile west of Artesia. There was a broken windshield on a car and a broken window in a house. The cost of damage is a very rough estimate.
Hail, Eddy
- When
- September 17, 3:30 PM MST to 3:35 PM MST
- Where
- Eddy County, 1.32 mi W of Artesia
- Measured
- 2.5 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 32.830, -104.423
A thunderstorm moved across Eddy County and produced tennis ball sized hail in Artesia. The hail dented a car and damaged some trees. The cost of damage is a very rough estimate.
Tornado, Eddy
- When
- September 17, 3:50 PM MST to 3:53 PM MST
- Where
- Eddy County, 17 mi NNE of Carlsbad to 11.73 mi NE of Avalon
- Rating
- EF0
- Path length
- 0.92 mi
- Path width
- 200 yd
- Reported by
- Trained Spotter
- Coordinates
- 32.647, -104.118
A supercell thunderstorm moved southeast across Eddy County and produced a weak tornado approximately 17 miles north northeast of Carlsbad, NM. Eyewitness reports from a storm spotter in the area indicate the tornado began around 5:50 pm CDT and lasted only a few minutes. This tornado, rated an EF0, touched down in open fields and no damage was reported.
Hail, Lea
- When
- September 17, 6:45 PM MST to 6:50 PM MST
- Where
- Lea County, Jal
- Measured
- 1.75 in hail
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 32.120, -103.180
A thunderstorm moved across Lea County and produced golf ball sized hail in Jal. The hail broke windows in buildings in Jal. The cost of damage is a very rough estimate.
Hail, Lea
- When
- September 17, 6:45 PM MST to 6:50 PM MST
- Where
- Lea County, 0.52 mi SW of Teague
- Measured
- 1.75 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 32.264, -103.185
A thunderstorm moved across Lea County and produced golf ball sized hail ten miles north of Jal. A motorist reported that hail broke the windshield on a car. The cost of damage is a very rough estimate.
Hail, Lea
- When
- September 17, 6:45 PM MST to 6:50 PM MST
- Where
- Lea County, Jal
- Measured
- 2.5 in hail
- Property damage
- $3.5 million
- Reported by
- Public
- Coordinates
- 32.120, -103.180
A thunderstorm moved across Lea County and produced tennis ball sized hail in Jal. The hail caused widespread damage to homes and vehicles. The cost of damage is a rough estimate.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, September 17, 2016$236,000 · EF1 · 17 events
- Hail and Damaging Winds in Oklahoma, September 17 to 18, 2016$38,000 · 1 in hail · 21 events
- Damaging Winds in New York, September 17 to 18, 2016$60,000 · 50 kt wind · 5 events
- Tornado in Pennsylvania, September 17, 2016$20,000 · EF1 · 1 event
- Tornadoes and Hail in Colorado, September 17, 2016$46,000 · EF0 · 4 events
- Damaging Winds in Oklahoma, September 17, 2016$25,000 · 65 kt wind · 5 events
- Tornadoes and Hail in Texas, September 17, 2016EF0 · 17 events
- Damaging Winds in Pennsylvania, September 17, 2016$15,000 · 60 kt wind · 2 events
- Hail in New Mexico, September 17, 20162.5 in hail · 6 events
- Hail and Damaging Winds in Kansas, September 17, 20161.75 in hail · 6 events
- Hail in Kansas, September 17, 20161.25 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 17, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659503, 658538, 658539, 658540, 658541, 659502, 659427, 659495, 659597, 659498, 659499, 659501.